Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 3, 2017, 2:30 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2017, 2:30 PM CDT (19:30 UTC)
- Expired
- Jun 3, 2017, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gogebic County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 159 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WUUS53 KMQT 031930
SVRMQT
MIC053-131-032015-
/O.NEW.KMQT.SV.W.0009.170603T1930Z-170603T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
330 PM EDT SAT JUN 3 2017
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Gogebic County in western Upper Michigan...
Southwestern Ontonagon County in western Upper Michigan...
* Until 415 PM EDT/315 PM CDT/
* At 330 PM EDT/230 PM CDT/, a severe thunderstorm was located near
Marenisco, or 18 miles east of Ironwood, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marenisco, Lake Gogebic State Park, Ewen and Presque Isle
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4634 8987 4647 8989 4659 8923 4629 8921
TIME...MOT...LOC 1930Z 261DEG 31KT 4642 8977
HAIL...1.00IN
WIND...60MPH
$$
Kluber1 follow-up statement
144
WWUS53 KMQT 031949
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
349 PM EDT SAT JUN 3 2017
MIC053-131-032015-
/O.CON.KMQT.SV.W.0009.000000T0000Z-170603T2015Z/
Gogebic MI-Ontonagon MI-
349 PM EDT SAT JUN 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
EDT/315 PM CDT/ FOR CENTRAL GOGEBIC AND SOUTH CENTRAL ONTONAGON
COUNTIES...
At 348 PM EDT/248 PM CDT/, a severe thunderstorm was located near
Marenisco, or 26 miles east of Ironwood, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marenisco, Lake Gogebic State Park and Ewen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4636 8972 4649 8970 4659 8923 4629 8921
TIME...MOT...LOC 1948Z 269DEG 27KT 4643 8959
HAIL...1.00IN
WIND...60MPH
$$
KluberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:42 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 3, 1:42 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Marquette MI 242 PM EDT Sat Jun 3 2017 .SHORT TERM...(This evening through Sunday) Issued at 229 PM EDT SAT JUN 3 2017 The main forecast concern during the short-term will be the potential for strong to severe thunderstorms late this afternoon into this evening as a cold front passes through the area. Into this evening: A shortwave and associated sfc low pres system moving e from southern Manitoba into NW Ontario will push a cold front into the western U.P. late this afternoon and into the eastern U.P. this evening. The increased forcing along the front along with instability ahead of the cold front will be more than enough to kick off a decent round of showers and thunderstorms. Increased sunshine and theta-e/moisture advection late morning into early afternoon over the western portion of the U.P. yielded SBCAPE values of 1500- 2000 j/kg over interior portions of western Upper Mi by 18z. Depending on amount of cloud cover, model consensus would support MLCAPES of 1500-2000 through afternoon into early evening as sfc dewpoints rise into the lower 60s ahead of the incoming cold front. Although deep layer is not forecast to be strong (20-25 knots ahead of the cold front), it should be enough given expected instability to lend support to some organized strong to possibly severe thunderstorms. Also shear vectors are expected to be orthogonal to the front, which again lends support to more organized structure to the thunderstorms as they develop/move into the western U.P. between 21Z-00Z. There also appears to be good directional shear through the lower levels with a south to southeast wind at the surface quickly veering with height and becoming westerly aloft, potentially leading to more sustainable updrafts. Additionally, soundings are showing an inverted V signature, along with some mid level drying, which would help to allow the convection to become cold pool dominated. The main concern initially could be large hail if individual supercells develop ahead of the front, but then convection should quickly transition to QLCS with damaging wind becoming bigger threat as the cold pool develops. This all continues to support the slight risk for severe thunderstorms into this evening across much of the fcst area as highlighted in the updated SPC Day 1 Outlook. Overnight: Majority of mesoscale models suggest linear storms will move quickly east-southeast through the forecast area this evening exiting much of Upper MI by midnight. The west half of the U.P. will likely be through with the storms by early-mid evening, while the east half will see the storms push out of the area by midnight. The rest of the night should be mainly dry with some clearing skies expected from the west. Sunday: Main shortwave trough over Manitoba is fcst to drop se thru the Upper Great Lakes. Timing of this trough will be important for determining the potential of additional t-storms and at this point models appear to show trough moving through in the afternoon lending support for t-storms given buildup of diurnal instability. Lake breeze development will provide focus for increased convergence, mainly into central and especially s central Upper MI, and these should be the areas more likely to see t-storms. Model consensus indicate the potential of mlcape of around 1000j/kg along the lake breeze convergence zones. With 35-40kt of deep layer shear, this would certainly support the potential of well organized severe storms. Otherwise, with shortwave dropping across the area, expect isold/sct -shra across the rest of the cwa with lesser chcs of showers e where air mass will be more stabilized by flow off Lake Superior. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM EDT SAT JUN 3 2017 Overall pretty quiet in the long term and not so much in the short term. Could see some light showers or drizzle behind a shortwave Sun night. Other than that the only chance for precip is late next week into the weekend, but that is quite uncertain so only minimal chances. Didn't make any changes from the blended initialization; focusing my time to prep for possible severe weather today and assist in some short term forecasting. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 134 PM EDT SAT JUN 3 2017 Mainly VFR conditions are expected through much of this TAF period; however, there could be some lower ceilings/viSIbilities at times as heavier showers and thunderstorms develop this afternoon into this evening. The thunderstorms would impact KIWD and KCMX by mid afternoon and then KSAW by late afternoon/early evening. Some of the thunderstorms may become severe and produce large hail and gusty winds. Look for improving conditions overnight although models suggest the possibility of an MVFR stratus deck moving in from Lake Superior into KCMX Sunday morning as an onshore flow develops. The development of stratus deck over Lake Superior will be highly dependent on how much rain occurs over the lake late this afternoon and evening. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 229 PM EDT SAT JUN 3 2017 Winds will remain near to below 20kts through the forecast period outside of any thunderstorm activity into this evening. There may be some strong to severe thunderstorms over western portions of Lake Superior this afternoon and central and eastern portions late this afternoon into this evening as a cold front moves across the area. Otherwise, high pressure builds into the area for the first half of the work week, keeping winds below 20 knots. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...Titus AVIATION...Voss MARINE...Voss
Hazardous weather outlook, Jun 3, 4:24 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 524 AM EDT Sat Jun 3 2017 MIZ001>007-009>014-084-085-041200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will spread over western Upper Michigan this morning. None of these storms are expected to be severe. Scattered to numerous thunderstorms will develop this afternoon over west and central Upper Michigan with greatest coverage over the west late this afternoon and across the central this evening. Some of these storms may become severe, producing large hail and damaging winds. The thunderstorms will end from west to east tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday afternoon inland from Lake Superior. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our web site, or through Facebook or Twitter. LSZ162-240>251-263>267-041200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are expected over western Lake Superior this morning, then across much of Lake Superior this afternoon and evening. Isolated severe storms, producing large hail and strong winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible over western Lake Superior on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-041200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 524 AM EDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms developing this afternoon will become numerous this evening, then end overnight. Some of the thunderstorms this afternoon and evening may become severe, producing large hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:47 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Iron, Ontonagon | 43 min |
| Jun 3, 3:16 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 59 min |
| Jun 3, 3:49 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 56 min |
| Jun 3, 4:38 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 52 min |
| Jun 3, 4:46 PM CDT | Areal Flood Advisory | MQT | Gogebic, Iron | 3 hr |
| Jun 3, 5:09 PM CDT | Flash Flood Warning | MQT | Gogebic, Iron | 3 hr |
| Jun 3, 5:16 PM CDT | Special Weather Statement | MQT | Dickinson | 44 min |
| Jun 3, 6:21 PM CDT | Special Weather Statement | MQT | Menominee | 69 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.